During menopause, your estrogen levels fall. When this happens, you may have symptoms. You also may be at a greater risk for osteoporosis and heart disease. Your diet, family health history, lifestyle, and other factors affect your symptoms and risks.
Hot flashes, flushes, and night sweats are the most common symptoms of low estrogen. At times, blood rushes to your skin’s surface. This can give you a feeling of warmth (hot flash). Your face may look flushed. Hot flashes while you are sleeping are called night sweats.
Mood swings are another effect of low estrogen. You may feel sad, anxious, or frustrated. Shifting hormone levels and night sweats may disrupt your sleep. This can cause fatigue, which may make mood swings worse.
Thinning tissues may cause discomfort. Skin may appear more wrinkled. Thinning in the urinary tract may lead to bladder infections. You may also have an urgent need to urinate. Or you may lose bladder control (incontinence). Thinning of the vagina may cause dryness and painful sex.
Osteoporosis. Estrogen helps maintain strong bones by preventing calcium loss. Too little calcium can increase the risk of fractures in the spine, hips, and leg and arm bones. Women who drink a lot of alcohol, who smoke, who are not active, and who are thin or petite are at greater risk. A family history of osteoporosis may also increase risk.
Heart disease. Estrogen made by the body seems to protect against heart disease. It may do this by raising the level of HDL (good) cholesterol in the blood. After menopause, the risk for heart disease rises sharply. Talk with your healthcare provider about ways to protect your heart health.
Hormone therapy (HT) replaces hormones your body no longer produces. Because of this, it reduces some symptoms of menopause that are linked to low hormone levels. HT may also help prevent osteoporosis in some women. But it may increase the risk for other health conditions, including heart disease, breast cancer, blood clots in the legs or lungs, and stroke. Not all women need HT. Talk with your healthcare provider about whether HT is right for you.